Alert archive / Nebraska / High Wind Watches in 2025

High Wind Watch 49, NWS Cheyenne, WY

December 16, 20257 counties in Nebraska

NWS Cheyenne, WY issued this high wind watch at Dec 16, 2025, 2:50 PM MST for 7 counties in Nebraska. It took effect at Dec 17, 2025, 2:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 16, 2025, 2:50 PM MST (21:50 UTC)
In effect from
Dec 17, 2025, 2:00 PM MST
Expired
Dec 17, 2025, 1:56 AM MST
In force
Issued by
NWS Cheyenne, WY

Counties Banner County, NE, Box Butte County, NE, Cheyenne County, NE, Kimball County, NE, Morrill County, NE, Scotts Bluff County, NE, Sioux County, NE

The radar

The Cheyenne radar (KCYS), 133 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Dec 16, 10:45 AM MST, 4 hours 5 minutes earlier. Its key messages:

  • High wind warnings ongoing for the usual wind prone locations of Wyoming, with high wind watches issued for Wyoming and a small portion of the Nebraska.
  • Further windy conditions expected Thursday into Friday with additional wind products likely at that time.
  • Warm weather expected to continue through Wednesday with a cold front briefly dropping our temperatures on Thursday before warming back up on Friday.
  • Next chance for precipitation on Wednesday evening with periods of snow and rain possible.
Area forecast discussion, Dec 16, 10:45 AM MST, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1045 AM MST Tue Dec 16 2025

.KEY MESSAGES...

- High wind warnings ongoing for the usual wind prone locations
  of Wyoming, with high wind watches issued for Wyoming and a
  small portion of the Nebraska.

- Further windy conditions expected Thursday into Friday with
  additional wind products likely at that time.

- Warm weather expected to continue through Wednesday with a
  cold front briefly dropping our temperatures on Thursday
  before warming back up on Friday.

- Next chance for precipitation on Wednesday evening with
  periods of snow and rain possible.

&&

.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 154 AM MST Tue Dec 16 2025

High wind warnings currently ongoing across the region this
morning as breezy winds from a fairly potent low level jet are
fueling the highlights for our usual wind prone locations. This
feature should continue through the early afternoon with winds
lessening into the late afternoon and early evening hours. But
this will be a brief respite as a much more potent jet develops
tonight into tomorrow, bringing a more widespread high wind
event to most of our Wyoming zones and potentially overspreading
into the Nebraska Panhandle as well. This next event will be
caused by a stout upper level trough and low that will move
across the region and flatten out the ridge that has been in
control, helping to briefly bring our temperatures back down as
well just beyond the short term. At the 700mb level, the low
level jet will be howling on Wednesday, with speeds in the 70-90
knot range and very favorable downward omega values bringing
these winds to the surface. Pressure gradients from Craig to
Casper in excess of 80-90 meters will also ensure surface winds
will be quite breezy, leading to this likely high wind event for
our region. For this morning's update we have issued watches
across the region in tandem with our neighboring offices, with
these likely to be upgraded later this afternoon as the ongoing
warnings expire later today. There is a chance we could see
these watches/warnings expand further into the Nebraska
Panhandle as well, or additional watches/warnings may be needed
just beyond the short term as the jet flares again into Nebraska
as the system moves across the region into Thursday.

Otherwise, temperatures will remain elevated and seasonably very
warm to near record, with the approaching system bringing a
quick shot of precipitation on Wednesday with widespread rain
and mountain snow including several inches of new snowfall for
the Snowy and Sierra-Madre ranges. Winter weather advisories are
likely for our mountains, but snow ratios have been running a
bit aggressive in the NBM so these amounts should be on the
low-end for an advisory and the overall precipitation will be a
quick shot before exiting.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Issued at 200 PM MST Mon Dec 15 2025

With a generally low amplitude upper air pattern through the next
week there is good synoptic agreement upon how the pattern unfolds.
Currently there is high confidence in a strong wave Wednesday dives
a bit further south into the northern tier US states with subtle
timing and strength differences among global ensembles. Things
continue to come into better agreement and mainly differ on track
timing. Yet another chance for high winds looks apparent beyond the
midweek as we head into the weekend but lets take it one windy day
at a time.

Looking at Wednesday we see 700mb flow ticks up over 60kts with high
confidence and the 85th percentile showing as high as 70kts for a
reasonable high end. This will bring more widespread high winds to
the region with available guidance showing this to be a more
widespread event likely bleeding outside the wind prones and into
the adjacent high plains. This Wednesday event looks to be a quick
hitter and not long lasting thankfully (<24 hours). The pressure
gradient then looks to reverse for Thursday behind the pacific front
shutting off the wind machine for a short time before another surge
in winds aloft brings similar strength flow aloft to Wednesday
event. This would begin Thursday evening for the wind prones and
Friday morning for areas east the Laramie range lasting through
Friday for all and possibly early Saturday for the wind prones. Flow
then looks to turn more zonal with lesser chances for shortwave
activity to bring impactful winds the region.

Along with the winds should come some light shots of moisture
Wed/Thur and again next weekend. This would be most impactful for
the high terrain (above 8000ft) where a few inches of snow would be
expected though can't rule out a few hundredths of rain or a dusting
of snow in the low elevations. Looking at temps quickly we are quite
a bit above average (37-42F along and east of I25) with highs likely
to reach well into the 50s for areas below 7000ft Wednesday and then
Friday through the weekend. Thursday will be slightly cooler in the
40s behind the cold front. Low to mid 60s even appear probable
Wednesday and Friday with high temperature records very much in
danger for most locations on Friday. There is about a 30% chance
currently within the North Platte river valley Friday for temps over
70. Digger even deeper into the stats if looks like most sites in
the Panhandle have December all time record highs in the mid to
upper 70s so we likely come up just a bit short of that but certainly
nearing the very upper end of what is possible in terms of temps
this time of year.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1045 AM MST Tue Dec 16 2025

VFR conditions will prevail through the TAF period. A brief lull
in winds look likely in the evening and overnight period.
Starting around 15z the wind gusts should return for most of the
sites. Low level wind shear will be the main concern for
majority of the sites starting around 12z. The wind shear looks
to float between 45-50kts over the southeast Wyoming terminals
and between 35 to 45 knots over the Nebraska terminals.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from late tonight through Wednesday evening
     for WYZ101-103>105-109.
     High Wind Watch from Wednesday morning through Wednesday
     evening for WYZ102-107-108-115-118-119.
     High Wind Warning until noon MST today for WYZ106.
     High Wind Watch from late tonight through late Wednesday night
     for WYZ106-110-116-117.
     High Wind Warning until 3 PM MST this afternoon for WYZ110.
     High Wind Warning until 5 PM MST this afternoon for WYZ116-117.
NE...High Wind Watch from Wednesday morning through Wednesday
     afternoon for NEZ095.

&&

SHORT TERM...CG
LONG TERM...WFOCYS
AVIATION...MM
Hazardous weather outlook, Dec 16, 3:45 AM MST, 11 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
345 AM MST Tue Dec 16 2025

NEZ002-003-019>021-054-055-095-096-WYZ101>119-171045-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
345 AM MST Tue Dec 16 2025

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

- High wind warnings ongoing for the usual wind prone locations
  of Wyoming, with high wind watches issued for Wyoming and a
  small portion of the Nebraska.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

- Further windy conditions expected Thursday into Friday with
  additional wind products likely at that time.

- Warm weather expected to continue through Wednesday with a
  cold front briefly dropping our temperatures on Thursday
  before warming back up on Friday.

- Next chance for precipitation on Wednesday evening with
  periods of snow and rain possible.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Dec 16, 11:45 AM MST, 3 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
1145 AM MST Tue Dec 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1102 AM     Non-Tstm Wnd Gst 11 SE Arlington         41.50N 106.05W
12/16/2025  M58 MPH          Albany             WY   Dept of Highways

            Mesonet station WY25 10.7 SE Arlington
            (WYDOT).

1042 AM     Non-Tstm Wnd Gst 3 NW Arlington          41.62N 106.24W
12/16/2025  M58 MPH          Carbon             WY   Dept of Highways

            Mesonet station WY22 2.7 NW Arlington
            (WYDOT).

1036 AM     Non-Tstm Wnd Gst 7 NW Elk Mountain       41.75N 106.51W
12/16/2025  M60 MPH          Carbon             WY   Dept of Highways

            Mesonet station WY18 Halleck Ridge (WYDOT).

1026 AM     Non-Tstm Wnd Gst 5 NW Arlington          41.64N 106.29W
12/16/2025  M60 MPH          Carbon             WY   Dept of Highways

            Mesonet station WY21 5.5 NW Arlington
            (WYDOT).

1016 AM     Non-Tstm Wnd Gst 5 E Buford              41.10N 105.21W
12/16/2025  M61 MPH          Laramie            WY   Dept of Highways

            Mesonet station WY29 4.8 E Buford (WYDOT).

1012 AM     Non-Tstm Wnd Gst 1 SSE Bordeaux          41.93N 104.94W
12/16/2025  M58 MPH          Platte             WY   Dept of Highways

            Mesonet station KBRX 1.4 S Bordeaux (WYDOT).

1002 AM     Non-Tstm Wnd Gst 3 ESE Elk Mountain      41.67N 106.37W
12/16/2025  M60 MPH          Carbon             WY   Dept of Highways

            Mesonet station WY20 2.5 SE Elk Mountain
            (WYDOT).

0926 AM     Non-Tstm Wnd Gst 6 SW South Greeley High 41.05N 104.89W
12/16/2025  M62 MPH          Laramie            WY   Dept of Highways

            Mesonet station KWYH 6.5 N Natural Fort
            (WYDOT).

0922 AM     Non-Tstm Wnd Gst 1 SSE Bordeaux          41.93N 104.94W
12/16/2025  M65 MPH          Platte             WY   Dept of Highways

            Mesonet station KBRX 1.4 S Bordeaux (WYDOT).

0922 AM     Non-Tstm Wnd Gst 3 ESE Elk Mountain      41.67N 106.37W
12/16/2025  M58 MPH          Carbon             WY   Dept of Highways

            Mesonet station WY20 2.5 SE Elk Mountain
            (WYDOT).

0826 AM     Non-Tstm Wnd Gst 1 SSE Bordeaux          41.93N 104.94W
12/16/2025  M65 MPH          Platte             WY   Dept of Highways

            Mesonet station KBRX 1.4 S Bordeaux (WYDOT).

0812 AM     Non-Tstm Wnd Gst 3 NW Arlington          41.62N 106.24W
12/16/2025  M58 MPH          Carbon             WY   Dept of Highways

            Mesonet station WY22 2.7 NW Arlington
            (WYDOT).

0736 AM     Non-Tstm Wnd Gst 1 SSE Bordeaux          41.93N 104.94W
12/16/2025  M66 MPH          Platte             WY   Dept of Highways

            Mesonet station KBRX 1.4 S Bordeaux (WYDOT).

0712 AM     Non-Tstm Wnd Gst 3 ESE Elk Mountain      41.67N 106.37W
12/16/2025  M70 MPH          Carbon             WY   Dept of Highways

            Mesonet station WY20 2.5 SE Elk Mountain
            (WYDOT).

&&

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 1:38 AM MSTHigh Wind WatchCYSAlbany, Carbon, Converse, Goshen, Laramie, Niobrara and 1 more13 hr
Dec 16, 2:50 PM MSTHigh Wind WarningCYSAlbany, Carbon, Converse, Goshen, Laramie, Niobrara and 1 more43 hr
Dec 16, 2:52 PM MSTWinter Weather AdvisoryCYSAlbany, Carbon27 hr

Nearby

High Wind Watches in Nebraska, 2025Every high wind watch in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.